By Muhammad Jawad Sethi, MD
Dr. Sethi is an endocrinology fellow at the University of Arizona in Tucson, Arizona.
There is no doubt that statins are revolutionary medications. But like anything else, they can cause adverse effects (AEs). (Click here for the link to the article by Dr. Sethi.) Hypogonadism may be one of those AEs and is often missed. In the big picture, patients who are on statins, especially in higher doses, also have other comorbidities. These may include obesity, type 2 diabetes, and coronary artery disease. Type 2 diabetes and obesity are known risk factors for hypogonadism. So if the patient has these 2 risk factors, is on a high-dose statin, and complains of decreased libido, statins should be considered a potential contributor.
Unfortunately, in today’s world of medicine, clinicians are frequently more obsessed with treating numbers, such as getting to a low-density lipoprotein cholesterol goal of below 70 mg/dL vs below 100 mg/dL. That’s fine, provided the entire clinical picture is taken into account. But problems frequently arise when we forget our patient and focus on the numbers.
Often multiple clinicians take care of patients, and if there is a lack of coordination, serious medication AEs may occur. One of them is combining treatment with statins and fibrates. However, if proper medications are used, such as a nonsimvastatin HMG-Co A reductase inhibitor and a fibrate, these potentially serious AEs can be avoided.
Pitavastatin is one of the relatively new statins, but many clinicians are not familiar with it. Pitavastatin generally does not have potential drug interactions as serious as do other statins.
Another potentially serious issue is the treatment of hypertriglyceridemia with fibrates in patients who are on warfarin. However, this AE can be avoided by a very close monitoring of the international normalized ratio.